Alabama, 2006

Damaging Wind in Alabama, July 20, 2006

July 20, 2006 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 20, 2:32 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 20, 2:32 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT THU JUL 20 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY)...THE LATEST SURFACE ANALYSIS
SHOWS A SEA BREEZE FRONT ALONG THE COAST AND CREEPING NORTHWARD WITH
NARROW RIDGING ACROSS CENTRAL ALABAMA/MISSISSIPPI.  SUBTLE REMNANTS
OF THE PREVIOUS DAYS SURFACE TROF LINGERED OVER SOUTHEAST ALABAMA
EXTENDING INTO GEORGIA.  THE LATTER FEATURE HAS INITIATED SCATTERED
STRONG STORMS OVER THE EASTERN PORTION OF THE AREA...WITH SCATTERED
STRONG STORMS ALONG THE SEA BREEZE FRONT...AIDED BY A MILD MID LEVEL
SHORTWAVE MOVING TO THE SOUTHWEST ACROSS SOUTHERN ALABAMA.  DRIER
AIR ALOFT SEEN IN THE WATER VAPOR LOOP HAS BEEN AIDING IN ISOLATED
SEVERE THUNDERSTORM DEVELOPMENT.  THE CONVECTION WILL FOLLOW A
TYPICAL DIURNAL CYCLE AND GRADUALLY WEAKEN DURING THE EVENING
HOURS.  DEEP LAYER RIDGING BRIEFLY REBUILDS OVER THE SOUTHEAST
STATES THROUGH TONIGHT...THEN RETREATS ON FRIDAY AS A SERIES OF
STRONG SHORTWAVE SYSTEMS FLOW SOUTHWARD ACROSS THE CENTRAL PLAINS
WITH AMPLIFICATION OF 500 MB TROF OVER THE EASTERN STATES.  ANOTHER
MILD WESTWARD MOVING SHORTWAVE MOVES ACROSS THE AREA ON FRIDAY...BUT
THE LESS FAVORABLE ENVIRONMENT WILL RESULT IN JUST ISOLATED
CONVECTIVE DEVELOPMENT ACROSS MUCH OF THE AREA...SAVE FOR THE
COASTAL AREAS WHERE THE SEA BREEZE FRONT WILL AID IN CONVECTIVE
DEVELOPMENT.  DRY SUBCLOUD AIR AND DRY AIR ALOFT WILL ALLOW FOR THE
POTENTIAL FOR CONVECTION THAT DOES DEVELOP TO PRODUCE STRONG
OUTFLOWS AND HAIL...SO WILL NEED TO CONTINUE TO MONITOR THIS ON
LATER SHIFTS.  A SURFACE LOW DEVELOPS ON AN OLD FRONT OVER
KANSAS/OKLAHOMA MEANWHILE AND MOVES OFF ALONG THE OHIO RIVER VALLEY
THROUGH SATURDAY...WITH A TRAILING FRONT SETTLING INTO CENTRAL
ALABAMA SATURDAY AFTERNOON.  ANOTHER SURGE OF MID LEVEL ENERGY FLOW
OUT OF MANITOBA AND DOWN THE BACK OF THE 500 MB TROF...RESULTING IN
FURTHER AMPLIFICATION...WITH THE SURFACE TROF/FRONT SHIFTING FURTHER
SOUTH INTO THE FORECAST AREA.  WILL CONTINUE WITH HIGH END CHANCE
POPS FOR NOW WITH THIS PATTERN.  ANOTHER HOT DAY IS IN STORE FOR
FRIDAY...WITH MORE SEASONABLE TEMPERATURES SATURDAY AND SUNDAY. /29

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...THE SHORTWAVE ENERGY IN THE
UPPER TROF OVER THE EASTERN STATES EJECTS OFF TO THE NORTHEAST
ALLOWING FOR DEEP LAYER RIDGING TO GRADUALLY REBUILD OVER THE
SOUTHEAST STATES THROUGH THURSDAY.  THE SURFACE TROF OVER THE AREA
WEAKENS MONDAY THROUGH TUESDAY...BUT WILL STILL SUPPORT SCATTERED
CONVECTION AS A SUBTLE SHORTWAVE MOVES AFFECTS THE AREA ON TUESDAY.
TYPICAL AFTERNOON SEA BREEZE CONVECTIVE INITIATION WILL FOLLOW FOR
WEDNESDAY AND THURSDAY.  TEMPERATURES WILL REMAIN NEAR SEASONABLE
LEVELS. /29

&&

.MARINE...WEAK HIGH PRESSURE EXTENDING FROM THE WESTERN ATLANTIC
INTO THE EASTERN GULF WILL PERSIST THROUGH TUESDAY.  SOUTHWESTERLY
WINDS AND SEAS WILL INCREASE OVER THE WEEKEND AS A WEAK TROUGH OF
LOW PRESSURE MOVES IN FROM THE NORTHWEST AND SETTLES OVER CENTRAL
MISSISSIPPI AND ALABAMA.  SCATTERED THUNDERSTORMS WILL INCREASE IN
COVERAGE OVER THE MARINE AREA OVER THE WEEKEND. /13 /01

&&

.FIRE WEATHER...NO CONCERNS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  95  74  92 /  20  30  20  40
PENSACOLA   75  93  76  91 /  20  30  20  30
DESTIN      78  92  78  91 /  20  30  20  30
EVERGREEN   71  96  72  93 /  20  20  20  40
WAYNESBORO  71  97  73  93 /  20  20  20  50
CAMDEN      71  97  71  93 /  10  20  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&

29/EVERSOLE
13/CULLEN
01/BEELER
Hazardous weather outlook, Jul 20, 4:00 AM CST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT THU JUL 20 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-202300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE LATE MORNING
AND AFTERNOON HOURS AS A WEAK UPPER LEVEL DISTURBANCE MOVES
SOUTHWEST ACROSS SOUTHERN ALABAMA.  A FEW STORMS WILL BECOME STRONG
ENOUGH TO PRODUCE SUDDEN DOWNBURST WINDS NEAR 50 MPH...IN ADDITION
TO PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES AND SMALL HAIL.
LOCALLY HEAVY RAINFALL WITH ACCUMULATIONS UP TO 2 INCHES PER HOUR
WILL ALSO BE POSSIBLE. THE STORMS WILL BE THE MOST NUMEROUS IN
COVERAGE AND THE STRONGEST IN INTENSITY DURING THE MID AFTERNOON
HOURS.  ISOLATED SEVERE STORMS THIS AFTERNOON CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WEAKENING FRONTAL BOUNDARY WILL STALL ACROSS CENTRAL MISSISSIPPI
AND ALABAMA OVER THE WEEKEND...WITH SOMEWHAT GREATER COVERAGES OF
SCATTERED THUNDERSTORMS EXPECTED ACROSS THE CENTRAL GULF COAST
REGION SATURDAY AND SUNDAY.  WHILE ORGANIZED DEVELOPMENT OF SEVERE
STORMS IS NOT ANTICIPATED...A FEW ISOLATED SEVERE STORMS IN THE
AFTERNOON AND EARLY EVENING HOURS OVER THE WEEKEND ARE POSSIBLE.

GENERALLY...HOWEVER...THE PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED BRIEF AND ISOLATED NATURE OF ANY SEVERE STORMS
THIS AFTERNOON...ACTIVATION OF STORM SPOTTERS OR EMERGENCY
MANAGEMENT PERSONNEL FOR SIGNIFICANT SEVERE WEATHER OPERATIONS IS
NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 20, 12:38 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
138 PM CDT THU JUL 20 2006

ALZ064-201945-
LOWER BALDWIN-
138 PM CDT THU JUL 20 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN BALDWIN
COUNTY...

AT 137 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR FOLEY...AND MOVING NORTH AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FOLEY...ELBERTA...SUMMERDALE...ROBERTSDALE AND ELSANOR THROUGH 245 PM
CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
45 TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF TWO TO THREE
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.
Local storm report, Jul 20, 1:25 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             NICEVILLE               30.50N 86.46W
07/20/2006  E0.75 INCH       OKALOOSA           FL   FIRE DEPT/RESCUE

            DIME TO PENNY SIZED HAIL

&&

JC
Special weather statement, Jul 20, 1:45 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT THU JUL 20 2006

ALZ064-202045-
LOWER BALDWIN-
245 PM CDT THU JUL 20 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHWEST BALDWIN
COUNTY...

AT 242 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF CLAY CITY...AND MOVING NORTHWEST AT 10
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HOUSTONVILLE...BATTLES WHARF...FAIRHOPE...MONTROSE AND DAPHNE THROUGH
345 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
45 TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF TWO TO THREE
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.
Special weather statement, Jul 20, 1:50 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT THU JUL 20 2006

ALZ056-060-202045-
COVINGTON-CONECUH-
250 PM CDT THU JUL 20 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER COVINGTON AND CONECUH
COUNTIES...

AT 246 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR RED LEVEL...AND MOVING WEST AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RED LEVEL...SOUTH...LOANGO...COHASSETT AND BROOKS THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
45 TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF TWO TO THREE
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.
Special weather statement, Jul 20, 2:04 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
304 PM CDT THU JUL 20 2006

FLZ005-006-202100-
COASTAL OKALOOSA-INLAND OKALOOSA-
INCLUDING THE CITIES OF...CRESTVIEW...
304 PM CDT THU JUL 20 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER OKALOOSA COUNTY...

AT 259 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR CRESTVIEW...AND MOVING NORTHWEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MILLIGAN...BAKER...CANNON TOWN...PEADEN AND BLACKMAN THROUGH 400 PM
CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
45 TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO THREE
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.
Special weather statement, Jul 20, 2:41 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
341 PM CDT THU JUL 20 2006

ALZ061-062-202145-
UPPER BALDWIN-UPPER MOBILE-
341 PM CDT THU JUL 20 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN AND MOBILE
COUNTIES...

AT 339 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHEAST OF CHICKASAW...AND MOVING NORTHEAST
AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HURRICANE THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
45 TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF TWO TO THREE
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crenshaw

When
July 20, 2:47 PM CST to 2:48 PM CST
Where
Crenshaw County, Patsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
31.783, -86.233

High winds from a thunderstorm blew down several trees near Patsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519344.